News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Alternative drug to Nitro-glycerin?


 janetelizabeth1 - Thu Dec 10, 2009 9:22 am

Back in 1999 my husband had a cerebral haemorrhage. He made a good recovery albeit slowly but is fit, perfect weight and eats a very healthy diet.
For several years he has suffered with a tight, stretching feeling in the heart/chest area and has been to emergency to be checked out. They've never found anything conclusive except 'angina.' He was prescribed nitro-glycerin and took one tablet as necessary for two days. On the third day he had a very bad reaction and I had to call an ambulance. It was thought that his blood pressure fell too quickly.
They referred him to a cardiologist. The cardiologist did an utrascan, ECG and also a stress test and seemingly as was good. The cardiologist prescribed some nitro-glycerin patches but after only 30 mins my husband started to feel unwell and by 6pm his blood pressure was 90/50...so the cardiologist said he was never to use that drug.
Then he referred him for an angiogram and they said that out of the three arteries, two were 100% open but the third was only 20% open. This did not need a stent because it was right at the end of the left ventricle and too fragile. The blockage would be treated with medication.
The cardiologist assured my husband that this blockage was nothing to be concerned about, was not dangerous as long as he kept his cholesterol under control. He agreed that he was already taking sufficient medication and there was nothing new to prescribe.
My husband asked what he could take to relieve the angina pain...he said there was only nitro-glycerin....which of course he can't take.

My question is...is there an alternative drug to nitro- glycerin?
 John Kenyon, CNA - Mon Dec 14, 2009 1:44 am

User avatar Hello -- Many people find nitroglygerine or related substances too difficult to tolerate (severe headaches, "bottoming out" of blood pressure, etc.) and while there is nothing quite like nitro for knocking down an episode of angina, there are other medications which may make it a lot less of a problem, especially in someone like your husband, whose overall condition is stable and relatively good, but who has some distant narrowing which won't likely cause serious problems but still can cause some severe discomfort (and the attendant anxiety). There is a class of drug called calcium channel blockers, for instance, which may help, especially if the angina he is feeling is due to spasm of the distant segment of the affected artery, which is something that often happens in cases like this. It could be worth a trial, although these drugs, too, can sometimes cause uncomfortably low blood pressure. The trick is to start the dose quite low and work with the lowest dose that's effective but still doesn't cause the unpleasant side effects. I think it might well be worth a shot.

I do hope this is helpful. Good luck to you both. Please follow up with us here with any further questions or concerns you may have.
 janetelizabeth1 - Mon Dec 14, 2009 4:58 am

Thank you so much for your helpful reply.
He already takes 5mg Amlodipine, here in Spain it is called Norvas. But it's obviously not helping. Maybe he should be taking a higher dose.
On thing that he's up against is getting our doctor to really listen and understand that this is a problem for him. His standard response is "You worry too much about your health!" Well, if we don't who will? I think Spanish men are expected to be like that but we are British and mostly quite well educated to be aware of signs & symptoms.
 John Kenyon, CNA - Fri Jan 01, 2010 11:28 pm

User avatar You're very welcome. It sounds as though you're going to have to be more assertive with the doctors there, as "You worry too much about your health" is not an acceptable alternative to managing a person's health issues. You may be stuck however, because there can be a cultural "walk it off" attitude. The Norvasc may well need a simple adjustment. If the current doctor persists in his cavalier attitude you may well have to find someone else to manage your husband's care. Good luck with that.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here